Ohio, 2018

Flash Flood and Flooding in Ohio, September 1, 2018

September 1, 2018 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley. A few of the storms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley. A few of the storms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 1, 2:54 PM EST, 31 minutes earlier.

Area forecast discussion, Sep 1, 2:54 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
354 PM EDT Sat Sep 1 2018

.SYNOPSIS...
Hot and humid conditions will occur into mid week. A cold front
will sag south into the region late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered to numerous showers and thunderstorms will diminish
late this afternoon and clouds will decrease early this evening.
It will remain warm and muggy with lows near persistence.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
12Z models continue to hint that elevated showers may develop
around or shortly after daybreak, similar to today. Any activity
should decrease in coverage into midday. It looks like any
convection in the afternoon will be quite isolated with a
somewhat better chance in northern counties. Dew points are
forecast to remain in the lower 70s, so with highs approaching
90, heat indices will be in the mid to upper 90s. Clearing in
the evening with lows in the upper 60s to lower 70s once again
Sunday night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Ridge firmly in place across the area through first half of forecast
period. This should lead to minimum convective activity with only
isolated events expected mainly afternoon and early evening. Heat
indices should reach mid and upper 90s most places so will continue
to mention in HWO for now.

Ridge should begin to start to break down by end of the week. Models
indicating moisture from tropical system may impact the region by
Friday and Saturday which could lead to some heavy rainfall
potential. This will be subject to where tropical system ends up in
flow but will up pops a bit for this period for now. If clouds and
rain materialize then temps will be affected which should already be
lowering as axis of warmest air gets pushed off to the east and
south.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will affect the region early in the
period. This could produce temporary MVFR visibility at any of
the terminals. Otherwise there will be scattered cumulus that
will dissipate with loss of heating. Could see clouds redevelop
around 12Z and some showers are not out of the question in the
morning, similar to today, but probability is too low to include
in the TAFs. KLUK may have some visibility restrictions in
mist/fog overnight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Padgett
AVIATION...
Hazardous weather outlook, Sep 1, 2:43 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
343 PM EDT Sat Sep 1 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
343 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices will be in the mid to upper 90s each afternoon from
Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 2:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
335 PM EDT SAT SEP 1 2018

KYZ091-093-OHZ070-077-012000-
Boone KY-Campbell KY-Hamilton OH-Butler OH-
335 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMPBELL...NORTH
CENTRAL BOONE...HAMILTON AND SOUTHERN BUTLER COUNTIES UNTIL 400 PM
EDT...

At 334 PM EDT, radar indicated a strong thunderstorm over Blue Jay,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Norwood, Forest Park, Fort Thomas,
Newport, Sharonville, Springdale, Reading, Harrison, North College
Hill, Wyoming, Cheviot, Mount Healthy, Bellevue, Dayton, Ludlow,
Finneytown and Ross.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8481 3941 8443 3908 8442 3909 8450
      3910 8451 3909 8452 3910 8454 3909 8456
      3911 8482
TIME...MOT...LOC 1934Z 269DEG 17KT 3921 8473

JDR
Special weather statement, Sep 1, 2:47 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
347 PM EDT SAT SEP 1 2018

OHZ042-051-060-061-012015-
Montgomery OH-Darke OH-Preble OH-Miami OH-
347 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES UNTIL 415 PM EDT...

At 347 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Dayton, Troy, Trotwood, Vandalia, Englewood, Eaton, West Milton,
Arcanum, Lewisburg, Pleasant Hill, Brookville, Shiloh, Phillipsburg,
Eldorado, Verona, West Manchester, Laura and Pitsburg.

This includes I-70 in Ohio between mile markers 6 and 31.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3978 8471 3996 8471 4007 8425 3975 8422
TIME...MOT...LOC 1947Z 268DEG 25KT 3988 8462

JDR
Special weather statement, Sep 1, 2:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 PM EDT SAT SEP 1 2018

OHZ062-071-072-012030-
Warren OH-Clinton OH-Greene OH-
354 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
NORTHWESTERN CLINTON AND SOUTHWESTERN GREENE COUNTIES UNTIL 430 PM
EDT...

At 353 PM EDT, radar indicated a strong thunderstorm over
Waynesville, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Lebanon, Wilmington, Waynesville, Harveysburg, Spring Valley,
Corwin, Oregonia, Lytle, Lumberton, Oakland, Caesar Creek State
Park, Kingman and Interstate 71 at US Route 68.

This includes I-71 in Ohio between mile markers 38 and 52.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3956 8416 3958 8412 3959 8412 3960 8411
      3968 8385 3943 8379 3944 8417
TIME...MOT...LOC 1953Z 258DEG 17KT 3951 8407

JDR
Special weather statement, Sep 1, 3:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
402 PM EDT SAT SEP 1 2018

OHZ070-071-077-078-012030-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
402 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES UNTIL 430 PM EDT...

At 402 PM EDT, radar indicated a strong thunderstorm over Springdale,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Hamilton, Fairfield, Mason, Lebanon, Forest Park, Sharonville,
Monroe, Blue Ash, Loveland, Springdale, Reading, Montgomery, North
College Hill, Wyoming, Mount Healthy, Finneytown, West Chester,
Highpoint, Remington and Pleasant Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 14 and 31.
 I-75 in Ohio between mile markers 12 and 30.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8456 3940 8459 3949 8417 3921 8415
TIME...MOT...LOC 2002Z 259DEG 22KT 3932 8449

JDR
Special weather statement, Sep 1, 3:16 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
416 PM EDT SAT SEP 1 2018

OHZ042-051-060>062-012045-
Montgomery OH-Darke OH-Preble OH-Greene OH-Miami OH-
416 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT PREBLE...SOUTHERN DARKE...
NORTHWESTERN GREENE...MONTGOMERY AND SOUTHERN MIAMI COUNTIES UNTIL
445 PM EDT...

At 416 PM EDT, radar indicated a strong thunderstorm over Eaton,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Troy, Trotwood,
Vandalia, Englewood, Tipp City, Eaton, Moraine, West Milton, Oakwood,
Wright-Patterson Afb, Arcanum, Camden, and West Alexandria.

This includes the following Interstates...
 I-70 in Ohio between mile markers 1 and 40.
 I-75 in Ohio between mile markers 50 and 76.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8481 3994 8480 4011 8405 3972 8408
TIME...MOT...LOC 2016Z 247DEG 32KT 3978 8464

JDR

The radar

The Cincinnati radar (KILN), 33 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Warren

When
September 1, 3:25 PM EST to 4:15 PM EST
Where
Warren County, 1.24 mi N of Lebanon to 0.57 mi NNE of Union Vlg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.448, -84.202

Several roads were closed due to high water. These included Miller Road between Broadway Street and Columbus Avenue, the intersection of Greentree Road and State Route 741, and a few roads in the 1400 block of Old State Route 122.

Thunderstorm Wind, Franklin

When
September 1, 4:14 PM EST to 4:16 PM EST
Where
Franklin County, 1.76 mi ENE of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.991, -83.000

A few trees and a power pole were downed, damaging three different cars.

Flood, Franklin

When
September 1, 4:15 PM EST to 4:45 PM EST
Where
Franklin County, 0.77 mi ESE of Grove City to 0.85 mi ESE of Grove City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.874, -83.068

Dorothy Lane was impassable due to high water.

Flash Flood, Franklin

When
September 1, 4:45 PM EST to 5:45 PM EST
Where
Franklin County, 0.83 mi NE of Westerville to 0.84 mi E of Westerville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.128, -82.908

High water was reported on numerous roads through the city of Westerville. Several cars became stranded in the high water.

Flood, Delaware

When
September 1, 5:00 PM EST to 5:30 PM EST
Where
Delaware County, 2.52 mi ESE of Africa to 3.39 mi ESE of Africa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.160, -82.910

High water was reported on a few side streets in Genoa Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771415, 771607, 771417, 771413, 771418.